Kansas, 2009

Hail and Damaging Winds in Kansas, April 9, 2009

April 9, 2009 · NWS ICT · 15 events in 6 counties and zones

A deepening low pressure area in the panhandle of Oklahoma and an advancing warm front and dry line into Southern Kansas, lead to the development of supercell thunderstorms across portions of Southeast Kansas. The supercells moved rapidly north out of Northern Oklahoma into Southern Kansas producing numerous reports of quarter size hail and some isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A deepening low pressure area in the panhandle of Oklahoma and an advancing warm front and dry line into Southern Kansas, lead to the development of supercell thunderstorms across portions of Southeast Kansas. The supercells moved rapidly north out of Northern Oklahoma into Southern Kansas producing numerous reports of quarter size hail and some isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 9, 2:21 PM CST, 3 minutes earlier.

Area forecast discussion, Apr 9, 2:21 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT THU APR 9 2009

.DISCUSSION...

FORECAST CONCERNS ARE SEVERE WEATHER CHANCES THIS EVENING...THEN
CHANCES FOR SHOWERS AGAIN SAT NIGHT/SUN.

THIS EVENING-TONIGHT:
MAIN SURFACE LOW CONTINUES MAKE PROGRESS JUST SOUTH OF THE KANSAS
OKLAHOMA LINE. LOW LEVEL MOISTURE CONTINUES TO STREAM TO THE NORTH
JUST AHEAD OF THE ATTENDANT DRYLINE /GENERALLY LOCATED ALONG I-35/
WITH WARM FRONTAL BOUNDARY ASSOCIATED WITH THIS LOW LEVEL MOISTURE
PUSHING INTO TO NEAR HIGHWAY 400 IN SOUTHERN KS. POSITION OF THIS
WARM SECTOR WILL BE CRITICAL TO AFTERNOON/EARLY EVENING SEVERE
WEATHER CHANCES...AS BULK SHEAR AND DIRECTIONAL SHEAR LOOKS
CONDUCIVE FOR SUPERCELLS. LATEST SHORT TERM RUC SHOWS SBCAPES
APPROACHING 2000 J/KG WITH BACKING WINDS JUST SOUTH OF THIS WARM
FRONT. SRH VALUES AROUND 200-300 J/KG AND LOW LCLS SUGGEST THAT A
SMALL WINDOW OF OPPORTUNITY EXISTS FOR A TORNADO THREAT AT LEAST
FOR A FEW HOURS INTO THE EVENING...ALONG THE KS/OK BORDER IN
SOUTHERN KS.

COULD ALSO SEE SOME ELEVATED STORMS JUST TO THE NORTH AND POSSIBLY
UNDER THE MAIN SURFACE LOW FOR MOST AREAS FROM THE KS TURNPIKE TO
THE EAST OF THE KS TURNPIKE...SO WILL KEEP A TSRA POP AROUND AT
LEAST UNTIL MIDNIGHT.  COULD ALSO SEE SOME WRAPAROUND SHOWERS ON THE
NW SIDE OF THIS SURFACE LOW ACROSS PORTIONS OF CENTRAL AND SOUTH
CENTRAL KS AT LEAST UNTIL EARLY ON FRI.

OF LESSOR CONCERN...BUT CERTAINLY IMPORTANT....WILL BE TIGHT
GRADIENT ON THE BACKSIDE OF THE LOW FOR AREAS TO THE WEST OF
INTERSTATE 135 FOR THIS EVENING. COULD SEE WINDS GUST TO AROUND 40
MPH AT LEAST UNTIL MIDNIGHT AS MAIN SURFACE PULLS EAST OF THIS AREA.
SO WILL ISSUE A WIND ADVISORY UNTIL MIDNIGHT FOR THIS AREA.

FRI-SAT:
WEAK RIDGING QUICKLY MOVES OVER THE AREA FOR FRI INTO THE DAYTIME
HOURS ON SAT.  SO EXPECT A GENERAL WARMING TREND FOR BOTH DAYS AS
FLOW QUICKLY RETURNS TO THE SOUTHWEST BY SAT.  LIFT BEGINS TO
INCREASE ACROSS SOUTHWEST KS INTO AREAS WEST OF ICT BY SAT
AFTERNOON....SO WILL LEAVE A POP IN FOR THIS...BUT THINK THAT MAIN
SHOWER CHANCE WILL HOLD UNTIL AT LEAST SAT NIGHT.

SAT NIGHT-MON:
NEXT SHORTWAVE FROM THE SOUTHWEST US LOOKS TO PULL THROUGH THE
ROCKIES FOR SAT NIGHT INTO SUN.  MEDIUM RANGE MODELS STILL TAKING
THE MAIN SURFACE LOW ACROSS THE SOUTHERN PLAINS...ISENTROPIC LIFT
AHEAD OF THIS SYSTEM INCREASES ACROSS SOUTHERN KS LATE SAT NIGHT
INTO EARLY SUN...WITH MAIN UPPER LOW SWINGING ACROSS KS DURING THE
DAY ON SUN...WITH LARGE SCALE ASCENT INCREASING. SO WILL GO WITH A
SOLID CHANCE POP FOR EARLY ON SUN...WITH A SOLID CHANCE AND EVEN
SOME LIKELY POPS ACROSS ERN SECTIONS FOR SUN DURING THE DAYTIME.
NOT TOO THRILLED ABOUT TSRA CHANCES WITH THIS SYSTEM...AS MAIN
SURFACE BASED INSTABILITY LOOKS TO STAY SOUTH OF THE AREA...BUT
COULD STILL SEE SOME RUMBLES OF THUNDER ACROSS SOUTHERN KS...SO WILL
KEEP THIS MENTION AROUND UNTIL SUN EVENING. COLD NATURE TO THIS
UPPER LOW WILL ALSO LEAD TO A CHILLY AND DAMP SUNDAY ACROSS THE
AREA...WITH TEMPS ALMOST 10 DEGREES BELOW NORMAL.

REST OF THE EXTENDED:
WEAK RIDGING LOOKS TO MOVE OVER THE AREA FOR TUE INTO WED...WITH
TEMPS MODERATING SOMEWHAT AS NEXT SYSTEM IN THE PACIFIC NW LOOKS TO
DROP SOUTH INTO THE SOUTHERN ROCKIES FOR WED NIGHT INTO THU. NOT TOO
CONFIDENT IN HOW WED AND THU WILL PLAY OUT AS ECMWF AND GFS DIFFER
ON STRENGTH AND HOW DEEP THIS NEXT SHORTWAVE WILL BE AS IT COMES
ACROSS THE ROCKIES.  ECMWF IS SLOWER AND LOOKS TO BE THE MOST
CONSISTENT...SO WILL FOLLOW THIS SOLUTION FOR NOW...AND KEEP POPS IN
FOR WED/THU.

KETCHAM

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
CONDITIONS EXPECTED TO DETERIORATE DURING THE FIRST HALF OF THE
FORECAST VALID PERIOD...WITH PREVAILING MVFR AND PERIODS OF IFR
ACROSS MOST AREAS THIS EVENING AND OVERNIGHT. MOISTURE WILL
CONTINUE TO BE DRAWN NORTH INTO AN AREA OF LOW PRESSURE...WHICH
WILL MOVE ALONG THE KANSAS/OKLAHOMA BORDER THROUGH THIS EVENING.
LOW CLOUDS WITH MVFR AND AREAS OF IFR CIGS WILL DEVELOP TO THE
NORTH OF THE LOW ACROSS CENTRAL KANSAS...AND THEN EXPAND ACROSS
THE REST OF THE AREA BEHIND THE LOW TONIGHT. SCATTERED CONVECTION
IS ALSO EXPECTED FROM LATE THIS AFTERNOON INTO EARLY TONIGHT.
STRONG AND OCCASIONALLY GUSTY WINDS WILL PREVAIL AROUND THIS
LOW PRESSURE AREA DURING MUCH OF THE PERIOD. IMPROVEMENT IS
EXPECTED TOWARD THE END OF THE VALID PERIOD ACROSS CENTRAL
KANSAS WITH RETURN TO VFR CONDITIONS.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    39  58  38  64 /  50  10   0  20
HUTCHINSON      38  57  37  64 /  50   0   0  20
NEWTON          38  57  36  63 /  50  10   0  20
ELDORADO        40  57  36  63 /  50  10   0  10
WINFIELD-KWLD   40  58  38  65 /  40  10   0  20
RUSSELL         36  56  37  62 /  60   0   0  20
GREAT BEND      36  56  38  63 /  60   0   0  20
SALINA          37  56  36  62 /  60  10   0  10
MCPHERSON       37  56  36  63 /  50  10   0  20
COFFEYVILLE     43  58  37  64 /  40  10   0  10
CHANUTE         42  56  35  63 /  50  10   0  10
IOLA            42  55  34  63 /  50  20   0  10
PARSONS-KPPF    43  57  36  64 /  40  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR KSZ049-051-067-068-082-
083-091-092.

WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR KSZ047-048-050.

WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR KSZ032-033.

&&
Hazardous weather outlook, Apr 9, 12:52 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
152 PM CDT THU APR 9 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
152 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON
AND EVENING. A MODERATE RISK FOR SEVERE STORMS WILL EXIST MAINLY
ALONG AND SOUTHEAST OF A WINFIELD TO HOWARD TO CHANUTE LINE. VERY
LARGE HAIL UP TO BASEBALL SIZE...DAMAGING WIND GUSTS TO 75
MPH...AND TORNADOES WILL BE POSSIBLE IN THIS AREA.

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE JUST NORTH
AND WEST OF THIS AREA...ACROSS THE REST OF SOUTHEAST AND PARTS OF
SOUTH CENTRAL KANSAS...INCLUDING GREATER WICHITA. HAIL UP TO
QUARTER SIZE AND LOCALLY DAMAGING WIND GUSTS TO 60 MPH WILL BE
THE PRIMARY RISK IN THESE AREAS.

STRONG AND GUSTY EAST TO NORTHEAST WINDS WILL RESULT IN VERY HIGH
FIRE DANGER ACROSS CENTRAL KANSAS TODAY. HIGH FIRE DANGER WILL
EXIST ACROSS THE REST OF SOUTH CENTRAL AND SOUTHEAST KANSAS.

A WIND ADVISORY IS IN EFFECT FOR PARTS OF CENTRAL KANSAS THROUGH
LATE AFTERNOON. PLEASE REFER TO THE LATEST WIND ADVISORY STATEMENT
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS ARE POSSIBLE FROM
SATURDAY AFTERNOON THROUGH SUNDAY NIGHT...AS ANOTHER DISTURBANCE
MOVES EAST ACROSS THE PLAINS. HOWEVER THIS ACTIVITY SHOULD BE
NEITHER STRONG NOR SEVERE.

A FEW THUNDERSTORMS ARE POSSIBLE NEXT WEDNESDAY. AT THIS TIME IT
APPEARS THIS ACTIVITY WILL BE NEITHER STRONG NOR SEVERE.

A HIGH FIRE DANGER EXISTS OVER ALL AREAS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND
EVENING...ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Apr 9, 9:16 AM CST, 5 hours 8 minutes before
KSZ033-101518-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1016 AM CDT THU APR 9 2009

...BURN BAN FOR LINCOLN COUNTY HAS BEEN EXTENDED UNTIL FURTHER
NOTICE...

PROLONGED DRY CONDITIONS ACROSS LINCOLN COUNTY HAS ALLOWED
GRASSES AND OTHER VEGETATION TO BECOME FULLY CURED...MAKING IT QUITE
CONDUCIVE TO CATCHING FIRE. ANY FIRE THAT IGNITES WILL SPREAD
RAPIDLY AND WITH EASE...ESPECIALLY DURING WARM AND BREEZY
CONDITIONS. AS A RESULT...THE LINCOLN COUNTY BOARD OF
COMMISSIONERS HAVE EXTENDED THE BURN BAN UNTIL FURTHER NOTICE.
INDIVIDUALS WHO NEED TO DO AGRICULTURAL BURNING SHOULD CONTACT THEIR
LOCAL FIRE CHIEF FOR MORE INFORMATION.

KETCHAM
Special weather statement, Apr 9, 2:11 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
311 PM CDT THU APR 9 2009

KSZ093-092045-
COWLEY-
311 PM CDT THU APR 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR THE WESTERN HALF OF COWLEY COUNTY...

AT 310 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CHILOCCO...OR 20 MILES SOUTH OF
WINFIELD...AND MOVING NORTH TO NORTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Local storm report, Apr 9, 2:24 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             ARKANSAS CITY           37.07N 97.04W
04/09/2009  E0.75 INCH       COWLEY             KS   LAW ENFORCEMENT

&&

KED

The radar

The Wichita radar (KICT), 74 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Cowley

When
April 9, 2:24 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.070, -97.040

Hail, Cowley

When
April 9, 3:06 PM CST
Where
Cowley County, 1.38 mi S of Dexter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.160, -96.720

Hail, Butler

When
April 9, 3:10 PM CST
Where
Butler County, 1.64 mi E of Rose Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.570, -97.100

Hail, Butler

When
April 9, 3:12 PM CST
Where
Butler County, 1.28 mi W of Andover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.723, -97.153

Hail, Sedgwick

When
April 9, 3:18 PM CST
Where
Sedgwick County, 2.48 mi SE of (Aao) Jabara Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.723, -97.190

The report was relayed through KWCH TV.

Hail, Sedgwick

When
April 9, 3:20 PM CST
Where
Sedgwick County, 0.88 mi NW of (Aao) Jabara Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.760, -97.230

Thunderstorm Wind, Butler

When
April 9, 3:32 PM CST to 3:34 PM CST
Where
Butler County, 1.23 mi SSW of Andover to 0.94 mi SSW of Andover
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.703, -97.136

Five power poles were blown down along 10th Street and Mike Street.

Hail, Cowley

When
April 9, 3:35 PM CST
Where
Cowley County, Cambridge
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.320, -96.670

Hail, Elk

When
April 9, 3:47 PM CST
Where
Elk County, 24.5 mi N of Howard
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.824, -96.292

Thunderstorm Wind, Sedgwick

When
April 9, 3:52 PM CST
Where
Sedgwick County, 3.09 mi NNW of Haysville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.612, -97.389

A few power poles were blown down.

Hail, Elk

When
April 9, 3:57 PM CST
Where
Elk County, 4.3 mi SW of Howard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.430, -96.330

Hail, Rice

When
April 9, 4:04 PM CST
Where
Rice County, 3.54 mi WNW of Raymond
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.300, -98.480

Hail, Greenwood

When
April 9, 4:11 PM CST
Where
Greenwood County, 4.35 mi WNW of Climax
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.750, -96.290

Hail, Greenwood

When
April 9, 5:18 PM CST
Where
Greenwood County, 2.3 mi WNW of Fall River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.610, -96.070

Thunderstorm Wind, Greenwood

When
April 9, 5:25 PM CST to 5:27 PM CST
Where
Greenwood County, 3.04 mi ESE of Climax
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
37.709, -96.166

One cattle barn was destroyed from which 1 wall was left standing. A machine shed was also totally destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160312, 160313, 160314, 160315, 160316, 160317, 160320, 160321, 160325, 160322, 160323, 160328, 160327, 160324, 168522.